Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Hypertensive crises, update Lorraine

Posted by Elizabeth on September 13, 2001, at 14:43:22

In reply to Re: Hypertensive crises, update Elizabeth, posted by Lorraine on September 13, 2001, at 11:06:20

> > > I don't even *get* the difference between residual effects and an unresolved hypertensive crisis. Really.
> >
> The difference would be whether your blood pressure is still high! (People whose BP runs low seem to have worse symptoms than those with higher baseline BPs.)

So you mean by "residual effects" continued symptoms after BP has returned to normal? I wouldn't expect any such symptoms, unless the HT did damage.

Calcium channel blockers, like nifedipine, lower your BP by dilating blood vessels. Sometimes this can cause your body to try to compensate by raising your pulse. This is why treating hypertension is so complicated and often requires elaborate drug cocktails: the cardiovascular system tries to maintain its homeostasis by compensating for the effects of drugs.

> So that crick in my neck was probably the result of residual the vascular contraction in that area.

I don't know exactly what causes the particular symptoms, for the most part.

> It would make sense, although my BP came down very significantly (well within the average range) after the antidote it did not return to pre-hypertensive readings (which were low because the Parnate had decreased my BP readings generally) until about 5 days later.

How high was it for those 5 days before it went back to normal?

> Thanks for the info. Just want to have a next step in mind if the Nardil doesnt do it. I know I am jumping the gun so to speak but it makes me feel better emotionally to do this. Then when things dont work out, I dont panic or go too low, but just take the next step and distract myself.

One thing you might want to consider is that TCAs don't work very well for atypical depression. It might be worth a try, but there might be something else that's more likely to help.

> > ...although it's high, 160-170/90-100 isn't terribly dangerous -- it's just a good safe point to take nifedipine if the BP is still rising.
>
> I know, its just that it took so long for the episode to fully resolve. I was very out of sorts (although functional) for a good 5 days. I felt like Id been in an auto accident and had whiplash. (Although I dont suppose youd know how that felt? How are the driving lessons going?)

Dude, I don't have a license, but it's not like I've never ridden in a car! < g > I think it is weird that it took so long for it to go away completely. Some people just seem to be more sensitive to side effects than the average person is.

> > > Is the Desipramine still doing you good
> >
> Yes, it is.
>
> I am so pleased to hear this Elizabeth.

Thank you. I'm pleased to say it.

> No, they'd give you phentolamine or nitroprusside. They'd also monitor you to make sure you were okay (no BP crash, etc.).
>
> Yes, but arent you looking at a significant delay to treatment (driving to the hospital; getting admitted; having them draw blood to make sure youre not on cocaine?; treating you like an idiot?) Bad attitude, I know.

When I showed up at an ER (or at the MIT Medical Center) with high blood pressure, I got seen at once. (MIT Medical didn't actually help me in any way, but they did monitor my BP -- they didn't just tell me to sit in the waiting room.) I think it's worth it to get a portable BP monitor (they'll fit in a reasonable-sized purse or handbag) so you can check it if you start getting symptoms.

> Yes. It can make your blood pressure "crash," which can progress to shock (worst-case scenario).
>
> OK, Ill be careful.

Thanks. I would hate for something like that to happen to you.

> Elizabeth, how long to hypertensive crises usually last? I thought about taking another BP reading 5 minutes after my high one to see if it was coming down, but got too scared to wait.

I think they usually resolve within a few hours, but I might be misremembering.

-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:67742
URL: http://www.dr-bob.org/babble/20010907/msgs/78726.html